Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS La Crosse, WI

August 23, 2006Clark County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 23, 2006, 3:00 PM CDT for Clark County, Wisconsin. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2006, 3:00 PM CDT (20:00 UTC)
Expired
Aug 23, 2006, 4:00 PM CDT
In force
60 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

County Clark County, WI

The radar

The La Crosse radar (KARX), 113 km from the middle of the area, began a volume at 20:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:10 PM CDTHAIL 0.75Mead Lake, WI
Aug 23, 3:12 PM CDTHAIL 0.753 W Greenwood, WI

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 8.0 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1381 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KARX 232000
SVRARX
WIC019-232100-
/O.NEW.KARX.SV.W.0101.060823T2000Z-060823T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
300 PM CDT WED AUG 23 2006

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLARK COUNTY IN CENTRAL WISCONSIN...

* UNTIL 400 PM CDT

* AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED NEAR MEAD LAKE...OR ABOUT 20 MILES NORTHWEST OF
  NEILLSVILLE...AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE BLUE SWAMP AND ROCK DAM LAKE AROUND 300 PM...
  STERLING AVENUE AND STARKS ROAD AND MEAD LAKE AROUND 305 PM...
  WILLARD AROUND 310 PM...
  HOG CORNERS AROUND 315 PM...
  GREENWOOD AND GLOBE AROUND 320 PM...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

LAT...LON 4492 9085 4473 9091 4442 9032 4481 9031

$$

DAS
4 follow-up statements
000 
WWUS53 KARX 232015
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
313 PM CDT WED AUG 23 2006

WIC019-232100-
/O.CON.KARX.SV.W.0101.000000T0000Z-060823T2100Z/
CLARK WI-
313 PM CDT WED AUG 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CLARK COUNTY...

AT 310 PM...HAM RADIO OPERATOR REPORTED DIME-SIZED HAIL NEAR THE 
INTERSECTION OF COUNTY HIGHWAYS G AND O...OR 3 MILES WEST OF 
GREENWOOD.

AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR WILLARD...OR 14 MILES NORTH OF
NEILLSVILLE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HIGHWAY 73 AND 98 AND GLOBE AROUND 320 PM...
  COUNTY K AND CAPITAL ROAD AND CHRISTIE AROUND 325 PM...
  LOYAL AND RIPLINGER AROUND 330 PM...
  COUNTY ROADS H AND K AROUND 335 PM...
  THE NEILLSVILLE MUNICIPAL AIRPORT AROUND 340 PM...

LAT...LON 4492 9085 4473 9091 4442 9032 4481 9031

$$
000 
WWUS53 KARX 232035
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
335 PM CDT WED AUG 23 2006

WIC019-232100-
/O.CON.KARX.SV.W.0101.000000T0000Z-060823T2100Z/
CLARK WI-
335 PM CDT WED AUG 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CLARK COUNTY...

AT 310 PM CDT...PUBLIC REPORTED PENNY SIZE HAIL NEAR MEAD LAKE.

AT 331 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR LOYAL...OR 10 MILES NORTH OF
NEILLSVILLE...MOVING SOUTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE NEILLSVILLE MUNICIPAL AIRPORT AND VEEFKIND AROUND 340 PM...
  LYNN AND GRANTON AROUND 345 PM...
  THE CUNNINGHAM AIRFIELD AND CHILI CORNERS AROUND 350 PM...
  NEVINS AROUND 355 PM...

LAT...LON 4492 9085 4473 9091 4442 9032 4481 9031

$$

DAS
000 
WWUS53 KARX 232048
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
347 PM CDT WED AUG 23 2006

WIC019-232100-
/O.CON.KARX.SV.W.0101.000000T0000Z-060823T2100Z/
CLARK WI-
347 PM CDT WED AUG 23 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR CLARK COUNTY...

AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED NEAR COUNTY ROADS H AND K...OR 9 MILES
NORTHEAST OF NEILLSVILLE...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE CUNNINGHAM AIRFIELD AND CHILI CORNERS AROUND 355 PM...
  NEVINS AROUND 400 PM...

THIS WARNING MAY NEED TO BE EXTENDED AS THERE ARE MORE STRONG STORMS 
MOVING TOWARD THE AREA FROM THE WEST.

LAT...LON 4492 9085 4473 9091 4442 9032 4481 9031

$$

DAS
000 
WWUS53 KARX 232057
SVSARX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
357 PM CDT WED AUG 23 2006

WIC019-232107-
/O.EXP.KARX.SV.W.0101.000000T0000Z-060823T2100Z/
CLARK WI-
357 PM CDT WED AUG 23 2006

...THE SEVERE THUNDERSTORM WARNING FOR CLARK COUNTY WILL BE ALLOWED 
TO EXPIRE AT 400 PM CDT...

THE STORM WHICH PROMPTED THIS WARNING HAS WEAKENED AND NO LONGER
APPEARS CAPABLE OF PRODUCING SEVERE WEATHER.

LAT...LON 4492 9085 4473 9091 4442 9032 4481 9031

$$

DAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 12:12 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Aug 23, 12:12 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1212 PM CDT WED AUG 23 2006

.UPDATE...WATER VAPOR SATELLITE IMAGERY INDICATING A COUPLE OF WEAK
DISTURBANCES OVER NORTHERN WISCONSIN AND NORTHERN MINNESOTA LATE
THIS MORNING. LATEST 16Z SURFACE ANALYSIS INDICATED WARM FRONT
EXTENDING FROM WESTERN MINNESOTA TO SOUTH CENTRAL WISCONSIN. RUC
INDICATES GOOD ISENTROPIC LIFT AND MOISTURE TRANSPORT AT 310K
SURFACE INTO WESTERN AND CENTRAL WISCONSIN THIS MORNING. THIS HAS
DEVELOPED A CLUSTER OF SHOWERS AND THUNDERSTORMS OVER CENTRAL
WISCONSIN LATE THIS MORNING PER LATEST KARX RADAR. HAVE UPDATED
GRIDS TO OCCASIONAL ACROSS CENTRAL WISCONSIN AND SCATTERED SHOWERS
AND THUNDERSTORMS ELSEWHERE ACROSS FORECAST AREA.

15Z RUC INDICATING WARM FRONT WILL REMAIN NEARLY STATIONARY OVER
SOUTHWEST AND SOUTHERN WISCONSIN THIS AFTERNOON. RUC INDICATING
0-6KM MOIST UNSTABLE CAPE OF 2000-3000 J/KG BY 21Z ACROSS FORECAST
AREA. COMBINED WITH 0-3KM SHEAR OF 20 TO 35 KNOTS...THIS WILL ALLOW
FOR SOME THUNDERSTORMS TO BECOME SEVERE ACROSS FORECAST AREA. 15Z
RUC INDICATING SIGNIFICANT TORNADO PARAMETER OF GREATER THAN 1
EXTENDING FROM WESTERN WISCONSIN THROUGH CENTRAL WISCONSIN BY 00Z
THURSDAY. ISOLATED TORNADOES ARE POSSIBLE ALONG AND JUST SOUTHWEST
OF WARM FRONT LATER THIS AFTERNOON.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&

DTJ
Hazardous weather outlook, Aug 23, 1:55 PM CDT, 1 hour 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
155 PM CDT WED AUG 23 2006

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-241100-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
155 PM CDT WED AUG 23 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST  INTO CENTRAL
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A FRONTAL BOUNDARY WAS LOCATED FROM RED WING MINNESOTA TO LA CROSSE
WISCONSIN...SOUTHEASTWARD TO NEAR WISCONSIN DELLS. VERY WARM AND
UNSTABLE AIR WAS BUILDING OVER MINNESOTA AND IOWA AND WILL PROVIDE
ENERGY TO THUNDERSTORMS FORMING NEAR THE BOUNDARY. THE WINDS ABOVE
THE SURFACE ARE FAVORABLE FOR SUPERCELLS...WITH TORNADOES POSSIBLE
ALONG THE BOUNDARY WHERE SURFACE WINDS BECOME MORE SOUTH AND EAST.
THE TEMPERATURE AND WIND PROFILE ALOFT ALSO FAVORS VERY LARGE HAIL.
DAMAGING WINDS ARE ALSO POSSIBLE ALONG AND WEST OF THE BOUNDARY.

THUNDERSTORMS ARE EXPECTED TO FORM BETWEEN 3 AND 5 PM ALONG THIS
FRONTAL BOUNDARY FROM RED WING TO LA CROSSE TO THE WISCONSIN
DELLS...AND A TORNADO WATCH WILL LIKELY BE ISSUED BY THE STORM
PREDICTION CENTER FOR THE MAIN THREAT AREA. STORMS WILL MOVE
SOUTHEAST ONCE INITIATED.

FURTHER AWAY FROM THE BOUNDARY...ALONG AND NORTH OF I-94 IN
WISCONSIN...LARGE HAIL WILL BE THE MAIN THREAT.

STORMS MAY BUILD WEST TOWARD I-35 THROUGH THE EVENING AND ALSO WILL
CONTAIN A LARGE HAIL AND DAMAGING WIND THREAT. ISOLATED TORNADOES ARE
POSSIBLE SHOULD THE BOUNDARY MOVE WEST THROUGH THE EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES FOR THURSDAY AND
THURSDAY NIGHT. THE FRONTAL BOUNDARY WILL REMAIN NEAR A SIOUX FALLS
TO MASON CITY AND DUBUQUE LINE FOR THURSDAY AND THURSDAY NIGHT. AS A
STRONG UPPER DISTURBANCE AND AN AREA OF LOW PRESSURE MOVE ACROSS THE
NORTHERN PLAINS...THE SOUTHERLY FLOW OF MOISTURE INTO AND OVER THE
FRONT WILL INCREASE FOR THURSDAY AFTERNOON AND EVENING. THE AIRMASS
SOUTH OF THE FRONTAL BOUNDARY WILL AGAIN BECOME VERY UNSTABLE. WINDS
ALOFT WILL INCREASE AS WELL. THIS COMBINATION WILL BE FAVORABLE FOR
A FEW OF THE STORMS TO BECOME SEVERE...WITH LARGE HAIL AND DAMAGING
WINDS THE MAIN THREAT. IF THE FRONT LIFTS INTO THE AREA THURSDAY
AFTERNOON OR EARLY THURSDAY EVENING...THERE WILL ALSO BE A RISK FOR
ISOLATED TORNADOS WITH ANY THUNDERSTORMS NEAR THE FRONTAL BOUNDARY.
THE TORNADO THREAT WOULD MAINLY BE ACROSS NORTHEAST IOWA AND
SOUTHWEST WISCONSIN.

WITH A VERY MOIST AIRMASS BEING LIFTED NORTH OVER THE FRONT...THERE
IS ALSO THE THREAT OF LOCALLY HEAVY RAINS AND A POTENTIAL FOR FLASH
FLOODING THURSDAY NIGHT. THIS THREAT APPEARS TO BE MAINLY NORTH OF
INTERSTATE 90.

STAY TUNED FOR LATER OUTLOOKS WHICH WILL REFINE THE TIMING AND THREAT
AREAS FOR THESE POTENTIAL SEVERE WEATHER EVENTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING...MAINLY
ALONG AND EAST OF THE MISSISSIPPI RIVER COORIDOR. SPOTTERS ALONG THE
MISSISSIPPI RIVER CORRIDOR AND EAST SHOULD BE READY FOR ACTIVATION
ANYTIME AFTER 3 OR 4 PM...AND SEVERE WEATHER MAY LAST THROUGH THE
EVENING. AREAS FURTHER WEST WILL POSSIBLY BE NEEDED LATER IN THE
EVENING. THOSE SPOTTERS WEST OF THE MISSISSIPPI RIVER CAN MONITOR
DEVELOPMENT ON RADAR FOR ASSISTANCE.

SPOTTER ACTIVATION MAY BE NEEDED ALMOST ANYWHERE IN THE AREA THURSDAY
AFTERNOON AND EVENING...WHICH WILL DEPEND ON WHERE THE FRONTAL
BOUNDARY IS.

.EMERGENCY MANAGEMENT COORDINATION...

NO CALL IS SCHEDULED.

RRS/DTJ/BAUMGARDT

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 4:25 PM CDTSevere Thunderstorm WarningARXClark65 min
Aug 23, 5:22 PM CDTTornado WarningARXClark23 min
Aug 23, 5:31 PM CDTTornado WarningARXJackson44 min
Aug 23, 6:16 PM CDTSevere Thunderstorm WarningARXClark, Jackson47 min
Aug 23, 6:41 PM CDTSevere Thunderstorm WarningARXMonroe64 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.